Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


extreme decline - any advice?
May 27, 2014

Hello doctor, Thank you for your hard work on this site, I and many others really appreciate it. I see that many threads ask about CD4 counts, viral loads etc, and people generally want to know when they will feel better, or become healthy. The problem of low CD4 counts (despite low or suppressed viral replication) appears to be a very significant problem in the HIV community. My concern is that this is often dismissed as a problem with late diagnosis; a line of reasoning that can easily slip into blame. Of course, the earlier the diagnosis, the easier the treatment and care becomes. I appreciate that your blood must boil every time a case of PCP, or cryptococco viruses arrive at your clinic. However, I have a significant problem which I feel has not been addressed on the forums. I am in the UK, so the approach is different as per meds to the US - the NHS guidelines state that treatment should start only when the CD4 count approaches 350. I was diagnosed August 2010 (CD4 840, 37%, VR: 11000). Fairly common figures at this level and nothing to worry about... The shock of diagnosis was rotten but otherwise the health team were great and I was asked back in 18 months to check the stats (March 2013) CD4 594, 33%, VR: 13500 We discussed the progress of HIV but the general feeling was that this was the natural progress of the disease. The next appointment was 6th December. CD4 29, 4%, VR: 257000 This was obviously a shock for me and the docs. I had not been sick or had any indication of progression. Everyone was so surprised the tests were taken again, though they came back within the margin of error. Since then I was started on azithro (1.25g per week) and dapsone (daily) prophylaxis, and shortly after ARV's ( mid december) (truvada, daronavir boosted with ritonivir). The care has been excellent but nobody has been able to address why there was such a progression in such a short time. I was also told that my return to health would likely be quite swift, though that has not been the case. My viral load was undetectable after 6 weeks of ART but my immune recovery has not been so great in terms of CD+ (54,7%(jan) 58 7%(feb), 73 7%(april)). I have also been plagued by all kinds of skin infections (subhorric dermatitis, jock itch, folliculitous, herpes) and feel generally awful. The ARV side effects have generally passed but everyday there seems to be some kind of new infection pop up - sometimes just for a couple days - and then resolve. My doc says this is IRIS and that I just have to "hang on" until my CD4 count improves. I am anxious and angry about my situation.I am not depressed or psychologically impaired, but I cant really commit to full time work in my current state. The anger about how fast my HIV has progressed has encompassed me and my sluggish return to health is difficult to understand. I worry that my skills will degrade in value (I have PhD in econometrics) and that my self-esteem will diminish. The discourse at the HIV clinic has also changed from "take these drugs and everything will be ok" to "try and hang in there". Obviously my CD4 count will do whatever it is going to do and stressing about it is only going to make me feel worse. My HIV doc has recently said that even if we can get me to CD4 300 I can live a healthy life, but while this may be true, this is a significant downgrade in prognosis than 3 years back. I am sceptical. So.... My questions 1. Any thoughts on the drastic decline over the 6 month period described above? Is this a known phenomenon? 1. Given my counts so far am I looking at at a "climb" to health, or might I plateau under CD4+ 200? 3. I have a slight Netorpenia (1.7)and Thrombocyptopenia - might these be responsible for my immunilogical response? 4.What advice would you give to folks who are struggling with IRIS? Thank you so much in advance for looking at my questions, I look forward to your response

Response from Dr. Young

Hello and thanks for posting your thoughtful question.

You're right in that it's often easy to blame the patient in a late diagnosis situation, but that's not always (or often the case). There are many reasons for late presentation, including factors involving the individual, the medical system, social reasons (like transportation, or job) or simply poor medical literacy about one's risk (this comes from both the patient and the tester).

In any event, the magnitude and rate of your CD4 are quite unusual, almost making me wonder if one of the two tests were done in error. If anything the relatively slow recovery of CD4s is indicative that the second test (CD4=29) might have been accurate, but the former less likely.

Your current treatment is a very reasonable one- and a regimen that remains one of 7 recommended regimens in 2014 US guidelines. Your quick undetectable VL is a great indicator of the potency of the medications against your virus, and to the extent that it helps, know that all of these factors are generally predictive that your long-term health should be excellent. I'd expect your CD4s to improve, though perhaps slower than someone who starts with higher numbers. I don't expect a plateau, at least until you're numbers are back above the danger range, over 350 or 500 (though some people who start with lower numbers appear to have an upper ceiling in the recoveries).

The skin infections are surely bothersome and one should be attentive to their situation and severity- I can understand your frustration in their repetitiveness. I am a believer in patience, I've helped hundreds of individuals like you to their eventual return to asymptomatic health and normal CD4 counts. If these skin issues are related to IRIS, they will improve. Honest.

Overall, your prognosis hasn't changed. Access- and adherence good HIV medications can help attain many decades of good health. The only difference between now and three years ago is that your starting from a condition of less than optimal health. As your counts surpass the 50 and 200 points, the azithro and dapsone can be discontinued. Hopefully, some of your skin irritation will improve commensurately.

I hope that's helpful, and please feel free to write back, BY



Previous
Very brief exposure - thoughts?
Next
HIV or DRUGS that kill ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement